Doctor insights on:
Insulin Overdose In Children
Too much insulin: This is when too much Insulin was used which can lead to low blood sugar. The treatment is to give back glucose to prevent low blood sugar. Depending on which Insulin was used, it might take a little or a lot of keep your blood sugar from dropping. You might need oral glucose and in severe cases, you might need IV glucose. Call your doctor who knows you best for the best course of action. ...Read more
Hypoglycemia: Hi. Hypoglycemia is the big, serious adverse reaction to insulin therapy. When blood sugar gets low enough (progressively worse below 50) the brain doesn't have enough fuel to run operations, and confusion results. The sympathetic nervous system is activated, which may help restore blood sugar. If sugar gets lower still, seizure & coma can follow. Death can occur. Be safe!!! To your health! ...Read more
Hypoglycemia: Insulin over dose can range from mild to severe. Prolonged low blood sugar can result in irreversible brain damage and even death. Mild symptoms which occurs more frequently may include headaches, tremor sweating/fatigue, irritability and extreme symptoms or 'Insulin shock' is a medical emergence. All patients on Insulin should be educated to recognize signs/symptoms/management of low blood sugar. ...Read more
That depends: How an overdose of Insulin will effect you depends on many factors. Short-acting Insulin starts to work in 15 minutes. Long-acting varieties like Lantus or Levemir (insulin detemir) take hours. You have to take your glucose level into account as well. If you blood sugar is at 250 it will take a lot longer for you to feel the effects of too much Insulin than if it is 110. Insulin sensitivity is the third variable. ...Read more
Serious injury: The brain relies on glucose for metabolism and developing a coma as a result of an Insulin overdose is very serious. Their recovery will depend on how long glucose was low and other factors including the presence of prior vascular disease in the brain. There could definitely be long term impairment as a result. ...Read more
Intentional?: Depending on the type of Insulin you're referring to, hypoglycemia from an Insulin overdose may take anywhere from several hours to more than 24 hours to wear off. However, if the overdose was intentional, or, if the patient has had a lot of difficulty with diabetes management, a longer stay may be necessary to sort things out. ...Read more
Hypoglycemia: Intentional Insulin overdose? Symptoms begin with tremulousness, clammy skin progressing to profuse sweating and a sense of aggitation and apprehesion along with palpitations. As blood sugar continues to drop one become mentally impaired and may appear intoxicated. Eventually one becomes stuporous then unconscious. Seizure and death may ensue. Very dangerous! ...Read more
How long after a possible insulin overdose will a diabetic start to show signs of negative effects?
Someone I know, who had type 1 diabetes, died because he took an insulin overdose. Would this kind of death be slow and painful, or quick and simple?
Insulin overdose: Slow and not painfulGet a more detailed answer ›
Who knows? ..:
I think the more urgent question is why are you concerned about ways of dying? If you have homicidal or suicidal urges you should not act on them and seek emergent psychiatric help.
Only someone who has experienced a death from hypoglycemic coma can answer your question - a rather unlikely source of information in this life.. ...Read more
Really depends: It depends on when first diagnosed, many of the 1-2 year olds are so used to the injections given by their parents, that they ask to give it a try. I highly recommend that parents take a very proactive and supportive role in their child requiring insulin. By making it a normal healthy routine, the child will not fear it, but recognize its importance to keep the child safe & away from the er. ...Read more
What would you do to help a friend with diabetes who had inadvertently taken an overdose of insulin?
Diabetes: You first call 911. Then basic CPR guidelines. Sometimes diabetic patients will have a special solution of sugar, but unless they told you where that may be or instructed you on how to use it, then this would be for naught. Stay with the friend until the medics arrive to keep your friend safe. Of course, this is one scenario and other physicians may review other scenarios on healthtap. ...Read more
Not very, but...: Insulin shock was once a psych treatment that patients described as heavenly; muff your attempt & it's brain damage. If you are considering suicide, please talk with a few wise people first. Since I enjoy good health, I have no right to preach, but if the vast majority of people who have considered taking their lives, even if they are moderately disabled, have been glad afterwards that they failed. ...Read more
Diabetes educators: Please discuss this with a certified diabetes educator or your doctor. Oftentimes, Insulin is prescribed based on patient weight, regimented diet or a patient may be given a sliding scale, or an insulin/carbohydrate ratio if taking short acting insulin. Your diabetes specialist will know how to adjust Insulin doses for dietary/exercise changes to help avoid hypoglycemia. ...Read more
Watch for lows: Make sure he has food and drink available. Keep an eye on his blood sugars. Know how to give glucagon if he is unable to eat. ...Read more
Depends: It would depend on several factors - overdose by how much, degree of Insulin resistance, blood sugar at time of overdose, patient's ability to detect low blood sugar and availability if food/drink to treat hypoglycemia. I've had patients take 50 units more than they should have (took wrong insulin) who survived unscathed. ...Read more
- Talk to a doctor online
- Vitamin c overdose children
- Tums overdose children
- Benadryl overdose children
- Amoxicillin overdose children
- Melatonin overdose in children
- Claritin overdose in children
- How would you help a friend who had inadvertently taken an overdose of insulin?
- Synthroid overdose children